Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 8, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 25, 2013, 12:07 PM MST for Coconino County, Arizona. It was in force for 113 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2013, 12:07 PM MST (19:07 UTC)
- Expired
- Jul 25, 2013, 2:00 PM MST
- In force
- 113 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 80 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 12:30 PM MST | FLASH FLOOD | 2 Nne Flagstaff, AZ | EAST FLAGSTAFF...FLOODING OF AREA ROADS. SOME ROADS IMPASSABLE INCLUDING ROUTE 66. 15 TO 20 HOMES HAD FLOOD WATERS COMING INSIDE THE HOMES. |
| Jul 25, 12:30 PM MST | HEAVY RAIN 2.5 | Flagstaff, AZ | EAST FLAGTAFF...FLOODING OF AREA ROADS SOME IMPASSABLE...AND SEVERAL REPORTS...15 TO 20 HOMES HAD FLOOD WATERS COMING INSIDE THE HOMES. |
| Jul 25, 1:15 PM MST | HEAVY RAIN 2.25 | Flagstaff, AZ | 2 HR RAIN TOTAL ON FANNING DRIVE BELOW THE PIPELINE TRAIL. TIME ESTIMATED 11 AM TO 1 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
345 WGUS55 KFGZ 251907 FFWFGZ AZC005-252100- /O.NEW.KFGZ.FF.W.0008.130725T1907Z-130725T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1207 PM MST THU JUL 25 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF FLAGSTAFF... * UNTIL 200 PM MST * AT 1158 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FLAGSTAFF MALL AND MUCH OF THE EAST SIDE OF FLAGSTAFF... EAST OF THE INTERSTATE 40 INTERCHANGE WITH INTERSTATE 17. MAJOR FLOODING OF ROADS AND POSSIBLY RESIDENTIAL AREAS IS LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3521 11165 3524 11158 3520 11156 3517 11163 $$ JJ
2 follow-up statements
729 WGUS75 KFGZ 251954 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1254 PM MST THU JUL 25 2013 AZC005-252100- /O.CON.KFGZ.FF.W.0008.000000T0000Z-130725T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 1254 PM MST THU JUL 25 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR CENTRAL COCONINO COUNTY... AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL INTENSITY HAS DECREASED ACROSS THE WARNING AREA ACROSS EAST FLAGSTAFF. REPORTS FROM THE AREA INDICATE STREET FLOODING CONTINUES...WITH SOME RESIDENTIAL FLOODING ALSO REPORTED IN THE GREENLAW NEIGHBORHOOD IN NORTHEAST FLAGSTAFF. THE FLOODING SITUATION SHOULD BEGIN TO IMPROVE OVER THE NEXT HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3521 11165 3524 11158 3520 11156 3517 11163 $$ JJ
257 WGUS75 KFGZ 252102 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 202 PM MST THU JUL 25 2013 AZC005-252110- /O.EXP.KFGZ.FF.W.0008.000000T0000Z-130725T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 202 PM MST THU JUL 25 2013 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL COCONINO COUNTY... AT 2 PM...HEAVY RAIN HAD MOVED WELL SOUTH OF THE FLAGSTAFF AREA. FLASH FLOODING THAT WAS REPORTED EARLIER TODAY HAS MOSTLY RECEDED. SOME LOCALIZED AREAS WILL CONTINUE TO SEE STORM RUNOFF THROUGH MID AFTERNOON...BUT THE THREAT OF ADDITIONAL FLOODING HAS ENDED. LAT...LON 3521 11165 3524 11158 3520 11156 3517 11163 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:22 AM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 25, 9:22 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 922 AM MST THU JUL 25 2013 .SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA PRODUCING DAILY SHOWERS AND THUNDERSTORMS. HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE TO BE THE MAIN THREAT OVER THE NEXT COUPLE OF DAYS. && .DISCUSSION...A SLIGHTLY MORE PRONOUNCED AREA OF HIGH PRESSURE IS CENTERED OVER SOUTHERN NV/NORTHWEST AZ THIS MORNING AND HAS RESULTED IN A MORE NORTHERLY FLOW ACROSS THE FORECAST AREA. SHOWERS AND STORMS MOVED SOUTHWEST ACROSS THE AREA OVERNIGHT AND HELPED REPLENISH ATMOSPHERIC MOISTURE PROFILES. STILL PLENTY OF INSTABILITY TO FUEL SCATTERED SHOWERS AND STORMS TODAY...INITIALLY FORMING OVER THE HIGH TERRAIN AND LIKELY DRIFTING SOUTHWARD TO AREAS SOUTH OF THE RIM THIS AFTERNOON AND EVENING. AREAS FROM PAYSON TO WINDOW ROCK EASTWARD MAY SEE A LATER START DUE TO THICKER MORNING CLOUD COVER. THOUGH STILL EXPECTING LOCALLY HEAVY RAIN TO BE THE MAIN CONCERN...SLIGHTLY BETTER STEERING FLOW OF 8-10KTS WILL HELP TO KEEP THINGS MOVING. ISOLATED FLOODING STILL REMAINS POSSIBLE...ESPECIALLY IN AREAS OF RECENTLY SATURATED SOILS AND FIRE SCARS. THE HIGH SLIDES OVER AZ FRIDAY WITH LITTLE CHANGE IN THE MOISTURE OR STABILITY PROFILES LEADING TO ANOTHER ROUND OF SCATTERED STORM ACTIVITY. BY SATURDAY...HIGH PRESSURE CONSOLIDATES AND IS CENTERED OVER THE AZ/NM BORDER REGION AND WILL ALLOW A MOIST SOUTHERLY FLOW TO DEVELOP ACROSS AZ...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. && .AVIATION...FOR THE 18Z PACKAGE...EXPECT THUNDERSTORMS TO DEVELOP FROM KGCN-KFLG-JUST SOUTH OF KSJN PRIOR TO 19Z. STORMS SHOULD MOVE SW EVENTUALLY IMPACTING KSEZ AND KPRC. EXPECT LESSER STORM CHANCES AT KINW AND KPGA CLOSER TO 23-00Z. MVFR/IFR VISIBILITY WILL BE POSSIBLE IN HEAVY RAIN WITH ANY STORM. STORM COVERAGE IS EXPECTED TO DIMINISH AFTER 03-04Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE OVER NORTHERN ARIZONA. MOST SHOWERS AND THUNDERSTORMS WILL BE IN THE AFTERNOON AND EARLY EVENING HOURS. HEAVY RAIN AND LIGHTNING WILL BE THE MAIN THREATS TO OPERATIONS...ESPECIALLY ALONG AND SOUTH OF THE MOGOLLON RIM. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING AN INCH OF RAIN IN UNDER ONE HOUR. SATURDAY THROUGH MONDAY...DAILY SHOWERS AND THUNDERSTORMS WILL CONTINUE. .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........MCS/DB AVIATION.......AT FIRE WEATHER...AT FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 25, 4:00 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 400 AM MST THU JUL 25 2013 AZZ004>018-037>040-260700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 400 AM MST THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A VERY MOIST AND UNSTABLE ENVIRONMENT WILL CONTINUE ACROSS THE REGION TODAY. SOME STORMS MAY PRODUCE HEAVY RAINFALL WITH A POSSIBILITY OF LOCALIZED FLASH FLOODING. DUE TO RECENT HEAVY AND PERSISTENT RAINS...PORTIONS OF THE WESTERN MOGOLLON RIM...AS WELL AS RECENTLY BURNED AREAS...ARE THE MOST SUSCEPTIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MOIST CONDITIONS WILL PERSIST WITH AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. THE THREAT FOR FLOODING WILL CONTINUE...DUE TO FREQUENT AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 25, 11:26 AM MST, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1126 AM MST THU JUL 25 2013 AZZ015-251900- COCONINO AZ- 1126 AM MST THU JUL 25 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL NOON MST AT 1121 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR AND JUST WEST OF FLAGSTAFF MALL. THIS STORM WAS NEARLY STATIONARY. OTHER STRONG STORMS WERE LOCATED FROM FORT VALLEY SOUTH TO INTERSTATE 40 NEAR MILE POST 191. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EAST SIDE OF FLAGSTAFF... FORT VALLEY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3514 11178 3534 11179 3530 11156 3515 11156 TIME...MOT...LOC 1824Z 090DEG 0KT 3523 11161 JJ
Local storm report, Jul 25, 11:34 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1134 AM MST THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM HAIL E FLAGSTAFF 35.19N 111.62W
07/25/2013 M1.00 INCH COCONINO AZ TRAINED SPOTTER
ACCOMPANIED BY 1.25 INCHES OF RAIN SO FAR...
&&
EVENT NUMBER FGZ1300048
COThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:32 PM MST | Special Weather Statement | FGZ | 28 min | |
| Jul 24, 9:32 PM MST | Areal Flood Advisory | FGZ | Yavapai | 4 hr |
| Jul 25, 12:52 AM MST | Areal Flood Advisory | FGZ | Coconino | 113 min |
| Jul 25, 3:44 AM MST | Areal Flood Advisory | FGZ | Gila | 2 hr |
| Jul 25, 11:26 AM MST | Special Weather Statement | FGZ | 34 min | |
| Jul 25, 11:29 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 31 min |
| Jul 25, 11:43 AM MST | Areal Flood Advisory | FGZ | Coconino | 92 min |
| Jul 25, 12:38 PM MST | Special Weather Statement | FGZ | 22 min | |
| Jul 25, 1:17 PM MST | Special Weather Statement | FGZ | 28 min | |
| Jul 25, 1:22 PM MST | Areal Flood Advisory | FGZ | Coconino | 83 min |
| Jul 25, 1:49 PM MST | Areal Flood Advisory | FGZ | Yavapai | 86 min |
| Jul 25, 2:08 PM MST | Special Weather Statement | FGZ | Apache | 37 min |
| Jul 25, 2:18 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 27 min |
| Jul 25, 2:49 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 116 min |
| Jul 25, 3:03 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Jul 25, 3:32 PM MST | Special Weather Statement | FGZ | Yavapai | 43 min |
| Jul 25, 3:46 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Jul 25, 4:01 PM MST | Areal Flood Advisory | FGZ | Yavapai | 89 min |
| Jul 25, 4:10 PM MST | Special Weather Statement | FGZ | 35 min | |
| Jul 25, 4:24 PM MST | Areal Flood Advisory | FGZ | Navajo | 81 min |
| Jul 25, 4:43 PM MST | Areal Flood Advisory | FGZ | Yavapai | 92 min |
| Jul 25, 4:44 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 31 min |
| Jul 25, 4:53 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 37 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.